MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP XLPE INSERT 51/28 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP XLPE INSERT 51/28 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Model Number 75018957
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Joint Dislocation (2374)
Date of Event 10/01/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a thr had been performed on (b)(6) 2020, the patient experienced a dislocation after a fall.A revision surgery was performed on (b)(6) 2020 to exchange the polarcup insert.The patient outcome is unknown.
 
Additional Manufacturer Narrative
Results of investigation: it was reported that revision surgery was performed due to dislocation.The device intended for use in treatment was not returned for investigation.An appropriate investigation could therefore not be conducted and the reported failure mode could not independently be confirmed.A review of the complaint history revealed no additional complaint for the batch in question.A review of the batch record revealed no deviations from the standard manufacturing process that could have contributed to the reported dislocation.The ifu (lit.No.12.23 ed 05/16) lists dislocation as a known possible side effect resulting from a hip arthroplasty.A review of the risk management documentation verifies the failure mode and severity of the reported issue.Based on the limited information provided, a thorough medical assessment could not be performed.The conducted investigation does not indicate that the device failed to match specifications at the time of manufacturing.Therefore, the need for corrective action is not indicated.Based on available information the root cause for the reported dislocation cannot be determined.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.
 
Additional Manufacturer Narrative
Results of investigation: it was reported that revision surgery was performed due to dislocation of the polarcup xlpe insert (75018957) and the oxinium femoral head (71342804).Both devices used in treatment were received for investigation.A visual inspection was conducted.The polarcup xlpe insert and the oxinium ball head have been received separately.The insert is observed with minor wear marks, such as dents and scratches of the outer articulating surface.Slight deformation was observed at the taper of the insert where the ball head is inserted.Based on the wear patterns it cannot be concluded whether these originate from the dislocation of the ball head from the xlpe insert or if the ball head was manually removed during revision surgery.However, since the xlpe does not show any major wear marks, it is assumed that the ball head dislocated from the xlpe insert and not the xlpe insert from the shell.Some of the key dimensions of the polarcup xlpe insert were checked.The taper was observed to be a bit above tolerance, which is normal after a ball head was inserted and removed again.The outer and the inner spherical diameter are very little above tolerance.These deviations are expected, based on the fact that the xlpe insert was already used and exposed to high thermal influence during sterilization.The inspection does not indicate any dimensional deviations at the time of manufacturing.A medical investigation was performed.The provided x-rays and product evaluation confirm the ball head dislocated and separation of the components.Although a crp of 300 was noted, it should also be noted the patient has a history of autoimmune disease.The dislocation, closed reduction and subsequent revision are a result of the patient fall and are not associated with a malperformance of the implant.The patient impact beyond the revision and expected transient post-op convalescence period cannot be determined.A review of the complaint history revealed no additional complaint for the batch in question.A review of the batch record revealed no deviations from the standard manufacturing process that could have contributed to the reported dislocation.The ifu (lit.No.12.23 ed 05/16) lists dislocation as a known possible side effect resulting from a hip arthroplasty.Based on the conducted investigation the reason for the reported dislocation could not fully be concluded.The root cause is attributed to a known inherent risk of the device.There is no indication that the xlpe insert failed to match specification at the time of manufacturing and the risk level of this issue is determined as low.Therefore, the need for corrective action is not indicated.Nevertheless, smith + nephew will continue to monitor this device for similar issues.The returned device will be retained.

Brand Name
POLARCUP XLPE INSERT 51/28 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
MDR Report Key10815691
Report Number9613369-2020-00232
Device Sequence Number1901872
Product Code LPH
UDI-Device Identifier07611996111477
UDI-Public07611996111477
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K110135
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number75018957
Device Catalogue Number75018957
Device Lot NumberB2006536
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/01/2021
Initial Date Received by Manufacturer 10/21/2020
Supplement Date Received by Manufacturer12/13/2020
04/16/2021
Initial Report FDA Received Date11/10/2020
Supplement Report FDA Received Date01/07/2021
05/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71342804, OXINIUM FEM HD, LOT 20EM09051.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;